Alert archive / Ohio / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 45, NWS Cleveland, OH

May 13, 2005Portage County, Ohio

NWS Cleveland, OH issued this severe thunderstorm warning at May 13, 2005, 8:27 PM EDT for Portage County, Ohio. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 13, 2005, 8:27 PM EDT (00:27 UTC)
Expired
May 13, 2005, 9:30 PM EDT
In force
63 min
Issued by
NWS Cleveland, OH
Area
Counties, with a storm outline in the text

County Portage County, OH

The radar

The Cleveland radar (KCLE), 61 km from the middle of the area, began a volume at 00:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 13, 6:30 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 00:00Z, 0.5 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2005-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 21 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2005-05-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 145 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
21 J/kg
Mixed-layer CIN
-140 J/kg
Mixed-layer LCL
1637 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
145 m²/s²
0-3 km storm-relative helicity
265 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KCLE 140027
SVRCLE
OHC133-140130-
/O.NEW.KCLE.SV.W.0045.050514T0027Z-050514T0130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CLEVELAND OH
827 PM EDT FRI MAY 13 2005

THE NATIONAL WEATHER SERVICE IN CLEVELAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PORTAGE COUNTY IN NORTHEAST OHIO

* UNTIL 930 PM EDT

* AT 823 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS LOCATED 10
  MILES WEST OF KENT...AND MOVING EAST AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  STREETSBORO...
  RAVENNA...
  MANTUA...
  GARRETTSVILLE...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN CLEVELAND.

LAT...LON 4116 8101 4108 8134 4108 8137 4108 8137
      4129 8137 4129 8136 4134 8122 4134 8101
      4119 8101 4116 8100

$$

ADAMS
2 follow-up statements
000 
WWUS51 KCLE 140044 RRA
SVSCLE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
845 PM EDT FRI MAY 13 2005

OHC133-140130-
/O.CON.KCLE.SV.W.0045.000000T0000Z-050514T0130Z/
PORTAGE OH-
845 PM EDT FRI MAY 13 2005


...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 930 PM EDT FOR
PORTAGE COUNTY...


AT 844 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS
LOCATED NEAR KENT...AND MOVING EAST AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  BRIMFIELD...
  SUGAR BUSH KNOLLS...
  STREETSBORO...
  BRADY LAKE...
  RAVENNA...
  MANTUA...
  HIRAM...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT.

LAT...LON 4116 8101 4108 8134 4108 8137 4108 8137
      4129 8137 4129 8136 4134 8122 4134 8101
      4119 8101 4116 8100

$$
000 
WWUS51 KCLE 140127
SVSCLE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
928 PM EDT FRI MAY 13 2005

OHC055-085-140138-
/O.EXP.KCLE.SV.W.0046.000000T0000Z-050514T0130Z/
GEAUGA OH-LAKE OH-
928 PM EDT FRI MAY 13 2005


...THE SEVERE THUNDERSTORM WARNING FOR LAKE AND GEAUGA COUNTIES WILL
EXPIRE AT 930 PM EDT...

RADAR INDICATED THAT HEAVY RAIN...SMALL HAIL...AND GUSTY WINDS WERE
STILL POSSIBLE FROM THE THUNDERSTORM.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT.

LAT...LON 4135 8101 4135 8137 4144 8136 4156 8137
      4157 8148 4163 8148 4166 8145 4172 8137
      4176 8128 4181 8100

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 8:01 PM EDT, 26 minutes earlier.

Area forecast discussion, May 13, 8:01 PM EDT, 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OHIO
801 PM EDT FRI MAY 13 2005

.AVIATION (00Z-00Z)...
FIRST LINE OV TSRA TRAILING WARM FRONT WILL MOVE EAST OF FORECAST
AREA BY MIDNIGHT.  TSRA HAS PRODUCED GUSTS TO 55 KNOTS AND HAIL TO 1
INCH.  WARM FRONT WILL PUSH INTO WRN PA TONIGHT.  LOW OVER NRN IN
WILL MOVE OVER LAKE ONTARIO SATURDAY AFTERNOON...THE TRAILING COLD
FRONT WILL PUSH JUST SOUTH OF THE FORECAST AREA AROUND THIS TIME
TOMORROW.  EXPECT TSRA DEVELOPMENT SATURDAY AFT AHEAD OF COLD FRONT.
&&

.SHORT TERM (THIS EVG THROUGH MONDAY)...
WARM FRONT EXTENDS FROM ERN IA THRU NRN IL AND N/CNTRL INDIANA INTO
WESTERN AND CNTRL OH THIS AFTN WITH RAPIDLY DESTABILIZING AMS S OF
THE BNDRY.  LIS JUST S OF CWA DROP TO -5 TO -7 WITH MOST UNSTBL AIR
ACRS S-CNTRL INDIANA AT -8 LIS WITH SBCAPES OVER 3000J/KG.  SWLY
850MB JET FROM 35 TO 40 KTS ACRS INDIANA AND IS FCST BY ETA12 TO
INCR TO 50 TO 55KTS BY 03Z OVER NWRN OH.  FIRST SVR WATCH OF THE AFT
JUST ISSUED AND CLIPS NWRN OH BUT NOT CWA WITH SECOND WATCH QUICKLY
FOLLOWING TO THE SOUTHWEST.  SRH VALUES FROM 150 TO 200.  XPC ALL OF
THIS TO WORK SLOWLY EAST INTO THE CWA THUR THE LATE AFTN AND EVG
HOURS AND WARM FRONT PROGRESSES NE.  FOR TNGT WENT WITH 90% POPS AND
ATTEMPTED TO TIME PCPN IN WEST TO EAST.  ALSO HAVE INDICATED PSBL
SVR WIND AND HAIL IN GRAPHICS.  WILL LKLY WORD IN AS JUST ...SOME
POSSIBLY SEVERE IN ZONES.  FOR SATURDAY AND CONTS TO LOOK UNSTBL
ALTHOUGH NOT TO THE EXTENT OF THIS EVG.  ETA12 CAPES REMAIN BELOW
1000J/KG ALTHOUGH UPSTRM UPPR TROF PLENTY OF UVV.  AMS ALSO RMNS
VERY MOIST SO WILL GO WITH OCNL SHWRS AND TSTMS AGAIN WITH 80% POPS.
SAT NIGHT UPPR TROF MOVES ACRS LAKES WITH MOIST AMS THAT WILL TAKE
UNTIL MONDAY AFTN TO BEGIN TO THIN AND DRY OUT SO WL NEED TO KP CHC
TO LKLY POPS IN FOR SHWRS SAT NIGHT WEST TO EAST AND CHC POPS
SUNDAY.  SUNDAY NIGHT AND MONDAY LOOKS LIKE MSTR WILL BE LOW ENOUGH
TO KP WRN HALF OF THE AREA DRY AND ONLY LOW CHC EAST.  TEMPS
SEASONAL SAT BUT DROP OFF SIGNIFICANTLY SUNDAY AND MONDAY.

&&

.LONG TERM (TUE THRU FRI)...
00Z TUES 500MB HGTS SHOW THRU TROF N OF THE LAKES WITH A NICE RDG
BUILDING IN THE CNTRL PTN OF THE COUNTRY.  TDG TAKES MUCH OF THE
WEEK TO MOVE OFF THE NEW ENGLAND CST.  THIS WILL KEEP HIGHS MAINLY
IN THE 60S MID TO LATE WEEK AND ALSO KEEP AT LEAST CHC POPS WITH
SHWRS/TSTMS IN FCST THRU FRIDAY.  FRIDAY NIGHT AND SAT UPPR RDG
FCSTR TO BROADEN AND MOVE ACRS THE AREA SO NEXT WEEKEND STARTING OUT
LOOKING NICE. TIME WILL TELL.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
.OH...SEVERE THUNDERSTORM WATCH VALID UNTIL 11 PM EDT WRN 1/3
.OH...SEVERE THUNDERSTORM WATCH VALID UNTIL MIDNIGHT EDT ERN 2/3.
.PA...NONE.

&&

SHORT TERM...TK
LONG TERM...TK
AVIATION...DJB
Hazardous weather outlook, May 13, 6:16 AM EDT, 14 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
616 AM EDT FRI MAY 13 2005

OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-141015-
ASHLAND OH-ASHTABULA INLAND OH-ASHTABULA LAKESHORE OH-CRAWFORD PA-
CRAWFORD OH-CUYAHOGA OH-ERIE OH-GEAUGA OH-HANCOCK OH-HOLMES OH-
HURON OH-KNOX OH-LAKE OH-LORAIN OH-LUCAS OH-MAHONING OH-MARION OH-
MEDINA OH-MORROW OH-NORTHERN ERIE PA-OTTAWA OH-PORTAGE OH-
RICHLAND OH-SANDUSKY OH-SENECA OH-SOUTHERN ERIE PA-STARK OH-
SUMMIT OH-TRUMBULL OH-WAYNE OH-WOOD OH-WYANDOT OH-
INCLUDING THE CITIES OF...AKRON...ASHLAND...ASHTABULA...
BOWLING GREEN...BUCYRUS...CANTON...CHARDON...CLEVELAND...ELYRIA...
ERIE...FINDLAY...FOSTORIA...FREMONT...JEFFERSON...LORAIN...
MANSFIELD...MARION...MEADVILLE...MEDINA...MILLERSBURG...
MOUNT GILEAD...MOUNT VERNON...NORWALK...PAINESVILLE...PORT CLINTON...
RAVENNA...SANDUSKY...TIFFIN...TOLEDO...UPPER SANDUSKY...WARREN...
WOOSTER AND YOUNGSTOWN
616 AM EDT FRI MAY 13 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTION OF NORTHERN OHIO AND A
PORTION OF NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY

THERE IS A SLIGHT CHANCE FOR SEVERE THUNDERSTORMS TODAY.  A WARM
FRONT WILL LIFT NORTH ACROSS NORTHERN OHIO AND NORTHWESTERN
PENNSYLVANIA LATER TODAY.  AT THE SAME TIME...AN UPPER LEVEL
DISTURBANCE WILL PASS OVERHEAD.  THE COMBINATION OF THESE TWO
FEATURES WILL CAUSE SHOWERS AND THUNDERSTORMS TO DEVELOP THIS
AFTERNOON.  A WEST TO EAST MOVING LINE OF STORMS IS LIKELY.  DAMAGING
STRAIGHT LINE WINDS COULD OCCUR WITH THESE STORMS.

.DAYS TWO THROUGH SEVEN...

THERE WILL BE A SLIGHT CHANCE OF SEVERE THUNDERSTORMS ON SATURDAY AS
A STRONG COLD FRONT MOVES EAST ACROSS THE REGION.  IT APPEARS THE
MAIN THREAT FOR SEVERE WEATHER WILL BE FROM DAMAGING STRAIGHT LINE
WINDS.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Local storm report, May 13, 7:10 PM EDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
0710 PM EDT FRI MAY 13 2005

..TIME(EDT)  ...EVENT...       ...CITY LOCATION...      ...LAT.LON...
..DATE...    ....MAG....       ...COUNTY LOCATION...ST.....SOURCE...
             ..REMARKS..

0655 PM      HAIL                OAK HARBOR              0N     0W
05/13/2005   1.00 INCH           OTTAWA             OH   STORM SPOTTER

0638 PM      WIND                UPPER SANDUSKY, OHI     0N     0W
05/13/2005   55.00 MPH           WYANDOT            OH   STORM SPOTTER

             18 INCH DIAMETER TOP OF PINE TREE DOWN 5 MILES NORTH OF
             UPPER SANDUSKY, OHIO.

0628 PM      HAIL                NORTHERN HANCOCK CO     0N     0W
05/13/2005   1.00 INCH           HANCOCK            OH   STORM SPOTTER

             THAT IS THE ONLY INFORMATION WE HAVE RIGHT NOW.

0624 PM      WIND                2 MILES SOUTH MARIO     0N     0W
05/13/2005   58.00 MPH           MARION             OH   STORM SPOTTER

             N8HLO MEASURED WIND AT 58 MPH SOUTH OF LARUE, OH AND WEST OF
             GREENCAMP.  N8WOB NET CONTROL, MARION OH WEATHER NET

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 13, 8:14 PM EDTSpecial Marine WarningCLE2 hr
May 13, 8:17 PM EDTSevere Thunderstorm WarningCLEStark, Summit60 min
May 13, 8:37 PM EDTSevere Thunderstorm WarningCLEGeauga, Lake53 min
May 13, 9:01 PM EDTSevere Thunderstorm WarningCLEMahoning, Trumbull51 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.